September 11, 2004

Study Says Risk of New-onset Diabetes From Antipsychotics is Small

A new study in the American Journal of Psychiatry reports that the risk of developing new cases of diabetes mellitus from using atypical antipsychotic medications is small. Specifically, the study (which followed 56,849 patients on atypical antipsychotics for a period of two years) concluded that "[a]lthough clozapine and olanzapine have greater diabetes risk, the attributable risk of diabetes mellitus with atypical antipsychotics is small."

These results may not be applicable to all populations; the subjects in this particular study were older, predominantly male patients in a VA hospital system.

This research follows previous reports of increased diabetes risk due to atypical antipsychotics, possibly due to weight gain or high blood sugar levels (both documented side effects). However, few of these studies looked at the risk of new-onset diabetes cases, or the overall prevalence of diabetes within a large patient population. It is also difficult to separate causal factors in such research - whether a higher incidence of diabetes in schizophrenia patients is due to atypical antipsychotic drugs, or might be caused by other factors such as unhealthy lifestyles, poorer physical health, poorer access to health care services, or even the underlying disease of schizophrenia itself.

View the new research study online at - "Incidence of Newly Diagnosed Diabetes Attributable to Atypical Antipsychotic Medications" (Am J Psychiatry 161:1709-1711, Sept 2004).

Previous research about the risk of diabetes in schizophrenia patients, and the possible contribution of atypical antipsychotics:

1) Schizophrenia, the Metabolic Syndrome and Diabetes (Diabetic Medicine 21, 515-523, 2004).

2) Atypical Antipsychotics Affect Blood Glucose Levels (Schizophrenia Newsblog, June 15 2004).

Specific warnings about medications that may increase blood sugar/cause weight gain, and thus contribute to diabetes risk (particularly in patients with other risk factors):

1) New Geodon Warning Issued By Pfizer (Schizophrenia Newsblog, Sept 2 2004).

2) Risperdal Increases Warnings (Schizophrenia Newsblog, July 26 2004).

3) Clozapine May Impair Glucose Control in Patients with Schizophrenia (Schizophrenia Newsblog, March 3 2004).


I am a Veteran being treated at a VA facility for Schizophrenia. Ive had the condition since 1980. In 1986, I was hospitalized for the condition at a VA facility for 11 months. During that hospitalization, i was placed on 40 Mg per day of Navane, later increased to 80 Mg. My weight went from 138 (admission 12/85) to 180 lbs (5/86). After being transferred to a research ward (8/86), i was removed from Navane and placed on Stelazine, approx 10-15 Mg per day ( maybe a bit recollection of the amount is hazy ). My weight increasd to 220 within 2 months of being placed on the stelazine. i was lethargic and sedentary most of the time. I remained on the Stelazine after hospitalization, and took the medication every day as prescribed. in 1991 ,as i have now learned, i was oficially considered diabetic. in 1997 I was placed on Olanzapine, and within 6 months, my body weight increased to 240 lbs. By 1999, i weiged 255 lbs, and was prescribed insulin. I have been Insulin dependent since. in 2004, i was removed from Olanzapine and placed on Aripiprazole. My body weight decresed to about 238 lbs, where it i todate. i am now on 90 units of NPH per day and am applying for a secondary condition to my service connected condition due to the medication causing diabetes. the VA replied that the medications did not have a direct link to the diabees. the VA noted a increase in Body Mass during the time i was on olanzapine, and therefore a link may be established, but since i am no longer taking Olanzapine, it is a moot issue. The VA seemed to open the door on a link between BMI and Diabetes. Since my BMI increased sgnificantly ( i became obese during the 1986 hospitalization ) my questions are 1) do the medications i listed have known issues with increases in Body Mass 2) what studies ( especially studies the VA would acknowledge ) would show the link between Navane/Stelazine and BMI increase. 3) are there any studies which show how long after a increase in BMI (similar to what i expeienced) does type 2 onset.

Posted by: marc at August 3, 2007 02:09 AM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required